Alert archive / Kentucky / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 53, NWS Charleston, WV

May 25, 2006Carter County, Greenup County, Kentucky

NWS Charleston, WV issued this severe thunderstorm warning at May 25, 2006, 9:15 PM EDT for Carter County, Greenup County, Kentucky. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2006, 9:15 PM EDT (01:15 UTC)
Expired
May 25, 2006, 10:00 PM EDT
In force
45 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

Counties Carter County, KY, Greenup County, KY

The radar

The Jackson,KY radar (KJKL), 98 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 9:25 PM EDTTSTM WND DMG3 N Carter Caves State, KYTREES DOWN NEAR THE TOWN OF CARTER.
May 25, 9:30 PM EDTTSTM WND DMG6 S Greenup, KYTREES DOWN ALONG ROUTE 207 NEAR ARGILLITE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 8:53 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.3 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2006-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1488 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2006-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1488 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1193 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 260115
SVRRLX
KYC043-089-260200-
/O.NEW.KRLX.SV.W.0053.060526T0115Z-060526T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
915 PM EDT THU MAY 25 2006

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENUP COUNTY IN KENTUCKY
  CARTER COUNTY IN KENTUCKY

* UNTIL 1000 PM EDT

* AT 910 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 12 MILES WEST OF GESLING...OR
  ABOUT 12 MILES NORTHWEST OF CARTER CAVES STATE PARK...AND MOVING
  EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
   OLIVE HILL...
   GESLING AND  CARTER CAVES STATE PARK...
   GREENBO LAKE... LOAD AND  GRAYSON...
   OLDTOWN... GREENUP AND  DENTON...
   NAPLES...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3835 8323 3843 8323 3850 8319 3857 8309
      3863 8307 3860 8287 3855 8281 3854 8271
      3847 8273 3838 8283 3837 8279 3825 8281
      3826 8331 3833 8334

$$

16
2 follow-up statements
000 
WWUS51 KRLX 260142
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
942 PM EDT THU MAY 25 2006

KYC043-089-260200-
/O.CON.KRLX.SV.W.0053.000000T0000Z-060526T0200Z/
GREENUP KY-CARTER KY-
942 PM EDT THU MAY 25 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR CARTER AND GREENUP COUNTIES...

AT 935 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR GESLING...OR ABOUT 8
MILES NORTHEAST OF CARTER CAVES STATE PARK...MOVING EAST AT 40 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
OLDTOWN...DENTON...GREENBO LAKE...GREENUP...NAPLES...RACELAND AND
FLATWOODS

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3835 8323 3843 8323 3850 8319 3857 8309
      3863 8307 3860 8287 3855 8281 3854 8271
      3847 8273 3838 8283 3837 8279 3825 8281
      3826 8331 3833 8334

$$

13
000 
WWUS51 KRLX 260200
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1000 PM EDT THU MAY 25 2006

KYC043-089-260210-
/O.EXP.KRLX.SV.W.0053.000000T0000Z-060526T0200Z/
GREENUP KY-CARTER KY-
1000 PM EDT THU MAY 25 2006

...THE SEVERE THUNDERSTORM WARNING FOR CARTER AND GREENUP COUNTIES
EXPIRES AT 1000 PM EDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE SEVERE THUNDERSTORM WARNING HAS MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. OTHER
STORMS IN THE AREA COULD PRODUCE GUSTY WINDS AND PEA SIZE HAIL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM EDT FRIDAY
MORNING FOR KENTUCKY AND SOUTHEAST OHIO AND VIRGINIA AND WEST
VIRGINIA.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3835 8323 3843 8323 3850 8319 3857 8309
      3863 8307 3860 8287 3855 8281 3854 8271
      3847 8273 3838 8283 3837 8279 3825 8281
      3826 8331 3833 8334

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 7:27 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, May 25, 7:27 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
727 PM EDT THU MAY 25 2006

.AVIATION...

AN UPPER LEVEL DISTURBANCE WILL MOVE EAST ACROSS THE AREA
TONIGHT...ACCOMPANIED BY A BAND OF SHOWERS AND THUNDERSTORMS. TIMING
OF THE CONVECTION WILL BE AROUND 03Z ALONG THE OHIO RIVER TO AROUND
07Z IN THE MOUNTAINS. BEHIND THE INITIAL BAND OF
CONVECTION...SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE MOST OF
THE NIGHT BEFORE THE DISTURBANCE EXITS THE MOUNTAINS BY 15Z FRIDAY.
VFR AHEAD OF THE INITIAL BAND OF CONVECTION...THEN MAINLY MVFR IN
THE SHOWERS AND THUNDERSTORMS. AFTER 12Z IN THE WEST AND 15Z IN THE
EAST...CONDITIONS IMPROVING TO VFR CEILINGS 4000 AGL WITH SCATTERED
MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS.

&&

.PREV DISCUSSION...
 /ISSUED 350 PM EDT THU MAY 25 2006/

SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...

GUIDANCE SHOWS PRECIPITATION MOVING IN TO THE AREA AROUND MIDNIGHT
AROUND 06Z TONIGHT...THROUGH AROUND 12Z FRI MORNING.

THE ATMOSPHERE WILL REMAIN VERY UNSTABLE WITH HIGH CAPES MAINLY
ACROSS THE WESTERN SECTIONS...AND LIFTED INDEXES OF AROUND -5C.
POSSIBLE SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE QUICKLY IN BANDS
ACROSS THE AREA THIS EVENING FOCUSING MORE ACROSS THE NORTHERN HALF
OF THE AREA. THIS ACTIVITY WILL BEGIN TO EXIT THE EASTERN MOUNTAINS
LATE FRI MORNING OR EARLY AFTERNOON.

WITH SOUTHWEST FLOW AND HIGH DEWPOINTS...EXPECT WARM TEMPERATURES
INTO THE LOWER TO MID 60S OVERNIGHT. MAX TEMPS ON FRI WILL BE IN THE
UPPER 70S. HOWEVER...IF CLOUDS DISPERSE AND CLEARS
OUT...TEMPERATURES COULD REACH THE LOWER TO MID 80S BY FRI
AFTERNOON. MET AND MAV NUMBERS LOOK VERY SIMILAR SO WENT CLOSE TO
THEM EXCEPT WARMER NEAR HTS THAN CRW OVERNIGHT.

PRECIPITATION SHOULD END FRIDAY NIGHT AS THE SYSTEM PULLS OFF TO THE
EAST. MESO ETA SOUNDINGS SHOW SOME INSTABILITY ON SATURDAY...BUT
SEEMS WAY OVERDONE ON SURFACE DEWPOINTS. USING BETTER LOOKING MOS
GUIDANCE DEWPOINTS...THINK SATURDAY SHOULD REMAIN DRY. HIGH PRESSURE
IS OVER THE REGION FOR SUNDAY...PROVIDING DRY BUT WARM WEATHER.

PREV DISCUSSION...
 /ISSUED 156 PM EDT THU MAY 25 2006/

AVIATION...

LOW PRESSURE SYSTEM ENTERING INTO THE GREAT LAKES REGION THIS
AFTERNOON WILL CONTINUE MOVING EAST THROUGH FRI. MID LEVEL WAVE
BRINGS PRECIPITATION AROUND MIDNIGHT TONIGHT...AND TOWARDS DAWN TIME
TOMORROW. MODELS SHOW SOME DISCREPANCIES IN TERM OF TIMING FOR JUST
FEW HOURS APART.

SKIES HAVE CLEARED FROM WEST TO EAST ACROSS THE WESTERN HALF OF THE
AREA EARLY THIS AFTERNOON...AND WILL CONTINUE TO DO SO ACROSS THE
REST OF THE AREA THROUGH THIS EVENING. THIS CLEARING WILL PUSH
TEMPERATURE UP INTO THE 80S...MAKING THE LOCAL ATMOSPHERE MORE
BUOYANT ALLOWING CLOUDS AND PERHAPS THUNDERSTORM DEVELOPMENT. MODELS
SHOW VERY UNSTABLE ATMOSPHERE WITH HIGH CAPES...AND SOME BL
CONVERGENCE. WITH THESE CONDITIONS AFTERNOON THUNDERSTORMS COULD
DEVELOP ANYWHERE. THE DEVELOPMENT WILL FOCUS NEAR CRW...HTS... AND
PKB SITES BY MID AFTERNOON...SPREADING WEST TO POSSIBLE AFFECT CKB
AND EKN LATER ON.

THE WRF...PARALLEL-NAM...AND WSETA MODELS BRING ONE LINE OF PRECIP
REACHING HTS AND PKB SITES AROUND 06Z TONIGHT...REACHING THE
SOUTHERN SECTIONS OF WV AROUND 12Z FRI.

CHANCE OF THUNDERSTORMS POSSIBLE AT CRW...HTS...AND PKB AROUND 05Z
TONIGHT UNDER MVFR CEILINGS AND VISIBILITIES. SHOWER WILL BE
POSSIBLE THROUGH THE NIGHT. THUNDERSTORMS MAY RETURN TO THE AREA
AROUND 12Z TOMORROW MORNING.

PREV DISCUSSION...
 /ISSUED 1252 PM EDT THU MAY 25 2006/

LONG TERM /MONDAY THROUGH THURSDAY/...

THE EXTENDED MODELS SEEM TO BE IN DECENT AGREEMENT ON SHOWING A
GOOD RIDGE OF HIGH PRESSURE OVER THE EASTERN HALF OF THE COUNTRY
FOR MUCH OF NEXT WEEK. THIS SHOULD ALLOW FOR MORE NORMAL TYPE
TEMPERATURES FOR LATE MAY INTO EARLY JUNE WITH READINGS INTO THE
80S AND MORE HUMID CONDITIONS. THIS SCENARIO FOLLOWS ALONG WITH
THE GUIDANCE FROM HPC. FOR MEMORIAL DAY...THE RIDGE OF HIGH
PRESSURE SHOULD BE STRONG ENOUGH TO KEEP CONDITIONS DRY AND WARM
AS THE CENTER OF THE RIDGE IS OVER THE OHIO VALLEY. AS THE WEEK
PROGRESSES THE MODELS DO BEGIN TO DIVERGE SOME ON THE DETAILS
ASSOCIATED WITH THE RIDGE...AS THE GFS TRIES TO SHOW A WEAKENS IN
THE RIDGE ACROSS THE OHIO VALLEY WHILE THE ECMWF JUST CONTINUES
TO RETROGRADE THE RIDGE WEST...GETTING THE REGION ON THE PERIPHERY
OF THE RIDGE. IN EITHER CASE...THIS SHOULD ALLOW FOR A SLOW
INCREASE IN THE CHANCE FOR SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS AS THE WEEK WEARS ON...BUT DO NOT SEE ANY ORGANIZED
SYSTEMS TO BRING SIGNIFICANT PRECIPITATION TO THE REGION AS A
WHOLE.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

AVIATION...JMV
Hazardous weather outlook, May 25, 3:28 AM EDT, 17 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
328 AM EDT THU MAY 25 2006

KYZ105-VAZ003-004-WVZ005>011-013>020-024>040-046-047-260730-
LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-WOOD-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
328 AM EDT THU MAY 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KYZ101>103-OHZ066-067-075-076-083>087-260730-
GREENUP-CARTER-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-
VINTON-MEIGS-GALLIA-LAWRENCE OH-
328 AM EDT THU MAY 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY AND SOUTHEAST OHIO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.

THUNDERSTORMS MOVING IN FROM THE WEST THIS EVENING MAY BE SEVERE
AT FIRST...BUT THESE STORMS SHOULD WEAKEN AS THEY ROLL TOWARD THE
OHIO RIVER AND THE BIG SANDY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TRM / 29

In the hours before

Special weather statement, May 25, 8:51 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
851 PM EDT THU MAY 25 2006

KYZ101-102-OHZ066-083-084-260215-
GREENUP-CARTER-PERRY-JACKSON OH-VINTON-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON...
OLIVE HILL...NEW LEXINGTON...CROOKSVILLE...SOMERSET...JACKSON...
WELLSTON...OAK HILL...MCARTHUR...HAMDEN
851 PM EDT THU MAY 25 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE...

A LINE OF STRONG THUNDERSTORMS WILL MOVE INTO SOUTHEAST OHIO AND
NORTHEAST KENTUCKY BETWEEN 9 AND 9:30 PM. FREQUENT CLOUD TO GROUND
LIGHTNING AND SMALL HAIL WILL BE POSSIBLE WITH THESE STORMS.
STRONG WIND GUSTS BETWEEN 45 MPH AND 55 MPH WILL BE POSSIBLE WITH
THE STRONGEST STORMS. VERY HEAVY RAINFALL IS EXPECTED...WITH
POSSIBLE RAINFALL RATES OF ONE INCH PER HOUR.

HC

Nearby

Severe Thunderstorm Warnings in Kentucky, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.